Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 30, NWS San Diego, CA

August 31, 1998San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 31, 1998, 1:39 PM PDT for San Bernardino County, California. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 1998, 1:39 PM PDT (20:39 UTC)
Expired
Aug 31, 1998, 3:00 PM PDT
In force
81 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 312038
FFWSAN
CAC071-312200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
139 PM PDT MON AUG 31 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE MOUNTAINS OF SOUTHWESTERN SAN BERNARDINO COUNTY

* UNTIL 300 PM PDT

* AT 130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN ALONG HIGHWAY 38 NEAR BARTON FLATS...MOVING SOUTHEAST
  AT 10 MPH. THIS RAIN IS CAPABLE OF PRODUCING FLASH FLOODING. HEAVY
  RAINS WERE ALSO OCCURRING JUST EAST OF FOREST FALLS WHICH ARE
  CAPABLE OF PRODUCING FLOODING.

* HEAVY RAINS HAVE BEEN PERSISTENT OVER THESE AREAS SINCE NOON

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 9:10 AM PDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 31, 9:10 AM PDT, 4 hours 29 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 AM PDT MON AUG 31 1998

                         ...SYNOPSIS...
A HEAT ADVISORY CONTINUES FOR THE INLAND VALLEYS...SANTA ANA
MOUNTAINS AND FOOTHILLS AND THE LOWER DESERTS UNTIL 6 PM TODAY. HIGH
PRESSURE ALOFT WILL BRING MORE HOT WEATHER TODAY...HOWEVER IT WILL
NOT BE QUITE AS HOT AS DURING THE WEEKEND. MOISTURE ALOFT AND AN
UNSTABLE ATMOSPHERE WILL BRING SOME AFTERNOON THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS. A VERY SHALLOW MARINE LAYER WILL BRING SOME
DENSE FOG TO THE IMMEDIATE COAST TONIGHT AND EARLY TUESDAY.

                         ...DISCUSSION...
12Z MODEL DATA ARE STILL NOT IN YET. HOWEVER...THE 500MB HIGH IS NOW
BASICALLY DIRECTLY OVERHEAD SO THAT THE FLOW HERE ALOFT IS LIGHT AND
VARIABLE...AND THE FLOW JUST TO THE NORTH IS WESTERLY. THIS IS
EVIDENT ON RAMSDIS AS THE REMNANTS OF THE CONVECTION FROM THE MOJAVE
DESERT IS MOVING EAST...KEEPING ALL BUT OUR FAR NORTHERN AREAS FREE
OF HIGH CLOUDS. LOW CLOUDS AND LOCALLY DENSE FOG MADE IT TO THE
IMMEDIATE SAN DIEGO COAST THIS MORNING. VISIBILITIES ARE NOW
IMPROVING...AND THE WEST EDGE OF THESE LOW CLOUDS ARE APPROACHING THE
COAST. THE LOW CLOUDS AND FOG THAT ARE FURTHER OFFSHORE HAVE MADE IT
TO SAN CLEMENTE ISLAND. BY LATE TONIGHT...LOW CLOUDS SHOULD BE FAIRLY
EXTENSIVE OFFSHORE...BUT WITH SUBSIDENCE UNDER THE HIGH AND NOT TOO
MUCH ONSHORE FLOW...THE LOW CLOUDS AND FOG OVER LAND SHOULD BE
RESTRICTED TO NEAR THE COAST. DEW POINTS ARE ALSO HIGH AT THE
COAST...71 AT SAN THIS HOUR...AND NOTHING IS IN PLACE TO LOWER THESE
THROUGH TUESDAY...SO THIS WILL BE FAVORABLE FOR DENSE FOG. SPEAKING
OF OBS...GATEWAY IS HAVING PROBLEMS...SO MANY AVIATION OBS ARE
DELAYED.

ACCORDING TO THE MRF/ECM/UK...AFTER THE SLIGHT WEAKENING OF THE HIGH
TUE/WED...THE HIGH SHOULD STRENGTHEN AGAIN LATE THIS WEEK. WITH THE
FLOW AT THE SURFACE REMAINING VERY WEAKLY ONSHORE...WE SHOULD
CONTINUE WITH ABOVE NORMAL TEMPERATURES...WITH POSSIBLE HEATWAVE
CONDITIONS AGAIN LATE THIS WEEK. ALSO...EASTERLY FLOW BECOMES RATHER
STRONG WITH A DEEP FETCH OUT OF TEXAS...SO MOISTURE ALOFT SHOULD
REMAIN HIGH ENOUGH FOR MTN/DESERT TSTORMS. WE WILL ALSO BE OPEN FOR
THE POSSIBILITY OF AN EASTERLY WAVE...WHICH WOULD ENHANCE TSTORMS. IN
FACT...THE MRF ACTUALLY HAS ONE MOVING THROUGH AROUND SUN/MON OF NEXT
WEEK...SO IF ONE IS MODELED WITH A GLOBAL MODEL OF THAT
RESOLUTION...CERTAINLY ONE NOT CURRENTLY BEING MODELED THAT IS
SMALLER AND POSSIBLY MORE INTENSE COULD FORM ANY TIME LATE THIS WEEK
OR EARLY NEXT WEEK.

NO ZONE UPDATES WILL BE ISSUED THIS MORNING.

SAN UU 084/071 082/071 082 07000

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:35 PM PDTSevere Thunderstorm WarningSGXSan Diego55 min
Aug 31, 3:00 PM PDTFlash Flood WarningSGXSan Bernardino60 min
Aug 31, 4:07 PM PDTSevere Thunderstorm WarningSGXRiverside58 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.